Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Had radical nephrectomy and UTI. Have enlarged prostate and take Veltam F. On oxflacin. High bilirubin level

Jun 2015
User rating for this question
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
I am 78 years old and had right radical nephrectomy way back in 1990. Ialso have an enlarged prostate and take Veltam F everyday. I am having other age related issues like pain in the knees and inadequate vision. Otherwise I am able to live a relatively healthy life. Recently, I was hospitalized and it came out that there was UTI and the infection had spread to the lungs/chest. That was also cured after completing the medicines prescribed. Now, I do not feel like eating anything particularly sweet items and fruits. I feel like eating only those foods which sour and salty. My total bilirubin is 1.0 and the indirect bilirubin is 0.9. I did not have enough food for the past 4-5 days. What could be my problem as the doctor has given me saline and oxflacin. I felt relief immediately after that injection yesterday but it is back to square one again now.
Posted Fri, 31 May 2013 in General Health
Answered by Dr. Polash Sannigrahi 7 hours later

Thanks for your query.

I have gone through the history as mentioned in the post & also the investigation report as attached with the post.

You have been taking Veltam F for enlarged prostate.
It contains:
1. Finasteride- it inhibits formation of the hormone which causes prostate enlargement.
2. Tamsulosin- it relaxes the bladder muscles & prevents the urinary symptoms.

Though the levels of total & indirect bilirubin are slightly on the higher side (total bilirubin is 1.0 and indirect bilirubin is 0.9), all other liver function test parameters are within normal limits and in the absence of any specific symptom & sign, these increased levels cannot be considered significant.

As you had been admitted in hospital recently on account of UTI & Respiratory infections, and took antibiotic therapy for treatment, persistence of certain side effects of the medications can be suspected for your symptoms.

The reasons for increased affinity towards salty & sour foods and decreased appetite can be:
1. Persistence of the infective agent in the body.
2. Electrolyte deficiency in the body- increased liking of sour & salty foods indicating the body’s need for sodium & other electrolytes.
3. Altered sensation of taste buds due to prolonged anti biotic therapy.
4. Inadequate hydration status of the body- saline was given to you to correct this.
5. Deficiencies of certain nutrients like Iron, Vitamin B 12, Folic acid, etc. which interferes with blood formation- and anemia is known to cause craving & decreased appetite.

Investigations like complete blood count, serum electrolytes, and estimation of blood pressure & blood sugar levels will be helpful in this regard.

Ofloxacin is a broad-spectrum antibiotic used in a wide range of infections.
Temporary relief will be obtained by infusion of saline, but unless the hydration & nutrition status is maintained, symptoms will keep recurring.

One more thing, Ofloxacin on prolonged use has been found to cause Liver damage, Tendon damage in elderly individuals as well as the dose should be reduced in individuals with compromised kidney functions.
So, kindly discuss regarding this matter with your treating Doctor.

Meanwhile, maintain adequate hydration & take a healthy balanced diet.
There is no need to worry, you will be fine.

Wishing you a good health.
Please let me know if I need to clarify further.
Thanks & take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor